Is a side effect of Enbrel cataracts?
Q) My daughter, who is 48 and has suffered from rheumatoid arthritis since she was 29, was taking the anti-TNF therapy Enbrel, which was very effective indeed and helped her to become more mobile with less stiffness and pain. She then developed iritis in both eyes and required steroid drops. She has now developed a cataract in her right eye, apparently as a result of this, and has been taken off Enbrel. Do you know if iritis can be a side effect of Enbrel and is there anything in the literature to conﬁrm this?
Mrs M Mawdsley, Beeston, Nottingham (Winter 2008)
A) Iritis is inﬂammation in the iris (the coloured part) of the eye. It's sometimes also known as uveitis (inﬂammation of the uveal tract which surrounds the eye). Rheumatologists most commonly see iritis in association with diseases such as juvenile idiopathic arthritis (JIA) and ankylosing spondylitis. It's not usually a feature of rheumatoid arthritis. There have been reports of iritis occurring in patients with JIA and ankylosing spondylitis who have been treated with Enbrel but, on the other hand, anti-TNF drugs such as Enbrel are also used to treat refractory cases of iritis in these disorders. So, in the case of your daughter, the iritis in response to Enbrel is unusual and a paradox. However, her doctors obviously think that the Enbrel is partly to blame. If so, they may also be wary of giving her another anti-TNF drug in case the same problem occurs.